Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 113, NWS Omaha, NE

May 19, 2012Butler County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 19, 2012, 6:41 PM CDT for Butler County, Seward County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2012, 6:41 PM CDT (23:41 UTC)
Expired
May 19, 2012, 7:30 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
65.0 mph

Counties Butler County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS53 KOAX 192341
SVROAX
NEC023-159-200030-
/O.NEW.KOAX.SV.W.0113.120519T2341Z-120520T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
641 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
  SEWARD COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 730 PM CDT

* AT 636 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR WACO...OR 10 MILES 
  NORTHEAST OF YORK...AND MOVING EAST AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  SEWARD...UTICA...ULYSSES...STAPLEHURST...BEE...GOEHNER AND TAMORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4105 9736 4112 9704 4082 9703 4082 9737
TIME...MOT...LOC 2336Z 259DEG 19KT 4095 9744 
WIND...HAIL 65MPH 1.00IN

$$

FOBERT
2 follow-up statements
077 
WWUS53 KOAX 200008
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
708 PM CDT SAT MAY 19 2012

IAC133-200045-
/O.CON.KOAX.SV.W.0116.000000T0000Z-120520T0045Z/
MONONA IA-
708 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM 
CDT FOR NORTH CENTRAL MONONA COUNTY...

AT 704 PM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL UP TO PING 
PONG BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM 
WAS LOCATED NEAR ONAWA...OR 34 MILES SOUTHEAST OF SIOUX CITY...
MOVING NORTH AT 20 MPH. 

LOCATIONS IMPACTED INCLUDE...
ONAWA AND RODNEY. 

THIS STORM PRODUCED QUARTER SIZE HAIL IN ONAWA AT 705 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY 
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4221 9581 4201 9602 4204 9613 4222 9614
      4222 9586
TIME...MOT...LOC 0004Z 200DEG 19KT 4206 9607 
WIND...HAIL 60MPH 1.50IN

$$

DERGAN
031 
WWUS53 KOAX 200022
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
722 PM CDT SAT MAY 19 2012

NEC159-023-200040-
/O.EXP.KOAX.SV.W.0113.000000T0000Z-120520T0030Z/
SEWARD NE-BUTLER NE-
722 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SEWARD AND EXTREME SOUTH 
CENTRAL BUTLER COUNTIES WILL EXPIRE AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND 
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.


LAT...LON 4105 9729 4112 9704 4082 9703 4082 9730
TIME...MOT...LOC 0021Z 259DEG 19KT 4098 9725 

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:12 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 19, 3:12 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT SAT MAY 19 2012

.DISCUSSION...

A COLD FRONT WAS LOCATED OVER PARTS OF NORTHEAST INTO SOUTH
CENTRAL NEBRASKA AT 19Z. THE FRONT WILL MOVE SOUTHEAST ACROSS THE
AREA TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
MIDNIGHT. THE FRONT AND ASSOCIATED THUNDERSTORMS WILL BE EAST OF
THE AREA ON SUNDAY WITH COOLER TEMPERATURES EXPECTED AS HIGH
PRESSURE BUILDS INTO THE REGION THROUGH MONDAY. INCREASING
SOUTHERLY FLOW THEN RETURNS MONDAY NIGHT THROUGH TUESDAY IN
ADVANCE OF ANOTHER COLD FRONT MOVING INTO THE WESTERN HIGH PLAINS.

THIS SECOND COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON
WEDNESDAY THEN STALL OUT OVER SOUTHEAST NEBRASKA WEDNESDAY NIGHT.
EXTENDED MODELS THEN DIFFER ON THE SOLUTION FOR THE REMAINDER OF
THE WEEK AS THE GFS KEEPS THE STALLED BOUNDARY NEAR THE KANSAS
BORDER WITH THE CHANCE OF MORE THUNDERSTORMS FOR THE AREA. THE
ECMWF MEANWHILE LIFTS IT NORTH AS A WARM FRONT BY FRIDAY WITH
SIGNIFICANTLY WARMER TEMPERATURES INDICATED FOR THE WEEKEND.
AS A RESULT LOW CONFIDENCE AT THIS TIME FOR THIS PORTION OF THE
EXTENDED PERIOD.

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.

MAIN AVIATION CONCERN WILL BE STRONG THUNDERSTORMS THAT DEVELOP
AFTER 22Z AND PERSIST INTO THE EVENING. LARGE HAIL AND SEVERE
DOWNBURST WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS.
STORMS SHOULD WEAKEN AFTER 03Z...AND MAY DIMINISH TO SHOWERS OR
WEAK CONVECTION BY 06Z THEN END SHORTLY AFTER 06Z. A WELL-DEFINED
COLD FRONT EXTENDED FROM AROUND KOFK TO KGRI AT 17Z AND THIS FRONT
WILL SLOWLY MOVE THROUGH EASTERN NEBRASKA TODAY AND
TONIGHT...SWITCHING THE WINDS FROM SOUTH TO NORTHWEST. AHEAD OF
THE FRONT DURING THE AFTERNOON HOURS...KOMA AND KLNK WILL HAVE
SOUTH WINDS GUSTING OVER 20 KNOTS...BUT THESE SHOULD WEAKEN BY
SUNSET AS THE FRONT APPROACHES.

AFTER THE STORMS AND SHOWERS MOVE OUT LATE TONIGHT...VFR
CONDITIONS ARE EXPECTED FROM THE EARLY MORNING HOURS SUNDAY
THROUGH THE END OF THE TAF PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/NIETFELD
Hazardous weather outlook, May 19, 4:13 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
413 PM CDT SAT MAY 19 2012

IAZ043-055-056-069-079-090-NEZ015-032>034-042>045-050>053-065>068-
078-088>092-201115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-FREMONT-THURSTON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
413 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING.
SOME OF THE STORMS COULD BE SEVERE. THE MAIN HAZARDS ARE EXPECTED
TO BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY...
AND CHANCES MAY CONTINUE INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

NEZ011-012-016>018-030-031-201115-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
413 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY...
AND CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS
THE CHANCE OF SEVERE STORMS IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.

IAZ080-091-NEZ093-201115-
MONTGOMERY-PAGE-RICHARDSON-
413 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING. LOCALLY
HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS IS ON WEDNESDAY AND THURSDAY...AND
CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS THE
CHANCE OF SEVERE STORMS IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME TONIGHT AND SUNDAY.

FOBERT

In the hours before

Special weather statement, May 19, 5:19 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT SAT MAY 19 2012

NEZ042-043-192245-
COLFAX NE-PLATTE NE-
519 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLFAX AND PLATTE COUNTIES
UNTIL 545 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BELLWOOD...OR 5 MILES EAST OF
COLUMBUS...MOVING NORTH AT 25 MPH.

ANOTHER STRONG THUNDERSTORM ABOUT 10 MILES SOUTHWEST OF COLUMBUS IS
ALSO MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...CLARKSON...LEIGH...DUNCAN...PLATTE CENTER...CRESTON...
HUMPHREY...RICHLAND AND TARNOV.

THIS INCLUDES HIGHWAY 81 BETWEEN MILE MARKERS 110 AND 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4174 9754 4174 9723 4172 9701 4143 9710
      4138 9719 4139 9721 4138 9730 4139 9736
      4138 9741 4140 9760
TIME...MOT...LOC 2215Z 189DEG 24KT 4141 9726

NIETFELD
Local storm report, May 19, 6:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 S SCHUYLER            41.43N 97.06W
05/19/2012  M1.00 INCH       COLFAX             NE   EMERGENCY MNGR

&&

LANDSVORK
Local storm report, May 19, 6:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
631 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     SCHUYLER                41.45N 97.06W
05/19/2012  E60 MPH          COLFAX             NE   TRAINED SPOTTER

            QUARTER AND GOLFBALL HAIL.

&&

LANDSVORK
Local storm report, May 19, 6:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
637 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 E SCHUYLER            41.45N 97.04W
05/19/2012  E1.75 INCH       COLFAX             NE   TRAINED SPOTTER

&&

DEE
Local storm report, May 19, 6:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
641 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             6 N MALCOLM             41.00N 96.87W
05/19/2012  M1.00 INCH       LANCASTER          NE   PUBLIC

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:45 AM CDTSpecial Weather StatementOAXCedar45 min
May 19, 5:19 PM CDTSpecial Weather StatementOAXColfax, Platte26 min
May 19, 5:28 PM CDTSevere Thunderstorm WarningOAXPlatte32 min
May 19, 5:50 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte25 min
May 19, 6:12 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge48 min
May 19, 6:18 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward27 min
May 19, 6:41 PM CDTSevere Thunderstorm WarningOAXDodge49 min
May 19, 6:46 PM CDTSevere Thunderstorm WarningOAXButler, Saunders29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.